Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 6, 1997, 1:40 PM EDT for Montcalm County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 1997, 1:40 PM EDT (17:40 UTC)
- Expired
- Apr 6, 1997, 2:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
397
WUUS1 KGRR 061740 RRA
SVRGRR
MIC117-061815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
140 PM EDT SUN APR 6 1997
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN CENTRAL LOWER MICHIGAN
...MONTCALM COUNTY
AT 138 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY GRAND RAPIDS
DOPPLER RADAR 19 MILES WEST OF STANTON OR 6 MILES SOUTHWEST OF
TRUFANT MOVING NORTHEAST AT 55 MPH.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
TRUFANT AROUND 135 PM EDT
CORAL AROUND 140 PM EDT
HOWARD CITY AROUND 140 PM EDT
LAKEVIEW AROUND 145 PM EDT
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. PERSONS IN THE WARNED AREA SHOULD GET
INTO A REINFORCED SHELTER AND PREPARE FOR DAMAGING WINDS... LARGE
HAIL AND DEADLY LIGHTNING.
MJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:56 AM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 6, 11:56 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT SAT APR 5 1997 THE COLD FRONT HAS ALREADY PUSHED THROUGH MKE AND ORD THIS MORNING AND IS ON ITS WAY ACROSS LAKE MI. SCT SHOWERS HAVE DEVELOPED ALONG THE FRONT AND HELPED TO PRODUCED WIND GUSTS AT LUDINGTON OF 55 MPH. DUE TO THE HIGH BOUNDARY LAYER WINDS...DIURNAL HEATING SHOULD HELP MIX DOWN THESE HIGHER WINDS AND PRODUCE WIND GUSTS ACROSS THE ENTIRE CWA TO REACH 50 MPH. AS A RESULT...ISSUED A WIND ADVISORY TO INCLUDE OUR NRN TIER OF COUNTIES. THE NEXT WX CONCERN IS THE POSSIBLITY OF CONVECTION TAKING PLACE AHD OF THE COLD FRONT THIS AFTERNOON. MODIFIED 12Z SOUNDINGS SHOWED LI/S AHD OF THE FRONT COULD FALL TO -2. THE STRONGLY SHEARED ENVIRONMENT HAS LOWERED THE BRN INTO THE SINGLE DIGITS. SO...IF ANY THUNDERSTORMS DO POP UP THEY WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH. LWRD POPS IN ALL OF OUR ZONES FOR THIS AFTERNOON. THE AIR MASS IS TOO DRY TO SUPPORT LIKELY POPS. ALSO BUMPED UP TEMPS FOR THE MKG...GRR AND BIV ZONES AS TEMPS HAVE WARMED INTO THE LOW TO MID 60S ALREADY. TEW
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:45 PM EST | Severe Thunderstorm Warning | GRR | Berrien | 45 min |
| Apr 5, 8:29 PM EST | Severe Thunderstorm Warning | GRR | Berrien, Cass, Van Buren | 61 min |
| Apr 5, 8:50 PM EST | Severe Thunderstorm Warning | GRR | Allegan | 60 min |
| Apr 5, 9:13 PM EST | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 62 min |
| Apr 5, 9:45 PM EST | Severe Thunderstorm Warning | GRR | Barry | 65 min |
| Apr 5, 10:03 PM EST | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 62 min |
| Apr 6, 12:57 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Mecosta, Osceola | 63 min |
| Apr 6, 1:59 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella, Mecosta, Montcalm | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.